Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 20, 2013, 4:32 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2013, 4:32 PM MST (23:32 UTC)
- Expired
- Jul 20, 2013, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
516
WGUS55 KTWC 202332
FFWTWC
AZC019-210230-
/O.NEW.KTWC.FF.W.0009.130720T2332Z-130721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 730 PM MST
* AT 424 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM THUNDERSTORMS ON THE SOUTHWEST SIDE OF THE TUCSON AREA. A
TRAINED SPOTTER REPORTED 2.54 INCHES OF RAINFALL IN ONE HOUR OFF
OF SANDARIO ROAD NORTH OF AJO WAY. THESE EXCESSIVE RAINFALL
AMOUNTS WILL CONTINUE TO PRODUCE FLASH FLOODING ACROSS LOW WATER
CROSSING INCLUDING IN THE BRAWLEY WASH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER
BELL...SAGUARO NATIONAL PARK WEST...RYAN FIELD...QUEENS WELL AND
PICTURE ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3250 11160 3248 11138 3229 11107 3202 11115
3222 11172
$$
GL1 follow-up statement
241
WGUS75 KTWC 210049
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
549 PM MST SAT JUL 20 2013
AZC019-210230-
/O.CON.KTWC.FF.W.0009.000000T0000Z-130721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
549 PM MST SAT JUL 20 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
CENTRAL PIMA COUNTY...
AT 541 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM EARLIER RAINFALL ACROSS THE REGION. LOCAL RAINFALL AMOUNTS IN
THE WARNED AREA WERE 2 TO 3 INCHES IN LESS THAN AN HOUR WHICH HAS
PRODUCED FLASH FLOODING IN BASINS SUCH AS THE BRAWLEY WASH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA VALLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3250 11160 3248 11138 3229 11107 3202 11115
3222 11172
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:29 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 20, 2:29 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 229 PM MST SAT JUL 20 2013 .SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK. && .DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT 15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT FROM THESE STORMS TODAY. THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY. OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM ACTIVITY THROUGH AT LEAST FRIDAY. && .AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE EVENING...BECOMING MORE ISOLATED AFT 21/03Z. EXPECT MVFR CIGS AND VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA. CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060 SCT-BKN100. SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS THAN 10 KTS THRU SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA && .FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY AS IT SLOWLY MOVES WEST. THIS MOISTURE AND THE RESULTANT INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY EVENING. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND ERRATIC WINDS. NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO STORM OUTFLOWS. THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER OVER THE REGION. ANOTHER EASTERLY WAVE WILL ENHANCE THE CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT PASSES BY TO THE SOUTH. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 20, 2:08 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 208 PM MST SAT JUL 20 2013 AZZ503-504-507-513-514-202200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 208 PM MST SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM MST... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15 MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA... TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION. LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054 TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096 GL
Local storm report, Jul 20, 3:32 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 7 ESE TUCSON 32.20N 110.83W
07/20/2013 PIMA AZ TWITTER
POWER LINES DOWN AT IRVINGTON AND HOUGHTON. ALSO REPORT
OF A TREE DOWN AT PANTANO CHRISTIAN CHURCH.
&&
EVENT NUMBER TWC1300062
CERNIGLIALocal storm report, Jul 20, 3:40 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FLASH FLOOD 8 SE CORONA DE TUCSON 31.88N 110.66W
07/20/2013 PIMA AZ TRAINED SPOTTER
ENITRE AREA OF GOLF LINKS TO 22ND STREET EAST OF WILMOT
IS FLOODED. WATER IS QUICKLY FLOWING BUT CARS ARE
DRIVING THROUGH IT. THE WATER APPEARS TO BE 4 INCHES
DEEP. THE ARROYO ON THE WEST SIDE OF PALO VERDE HIGH
SCHOOL IS RUNNING BANK TO BANK.
&&
EVENT NUMBER TWC1300063
BROSTLocal storm report, Jul 20, 3:45 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FLASH FLOOD 2 NE DAVIS-MONTHAN AIR 32.20N 110.85W
07/20/2013 PIMA AZ TRAINED SPOTTER
ENITRE AREA OF GOLF LINKS TO 22ND STREET EAST OF WILMOT
IS FLOODED. WATER IS QUICKLY FLOWING BUT CARS ARE
DRIVING THROUGH IT. THE WATER APPEARS TO BE 4 INCHES
DEEP. THE ARROYO ON THE WEST SIDE OF PALO VERDE HIGH
SCHOOL IS RUNNING BANK TO BANK. REPORT CORRECTED FOR
LOCATION.
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER TWC1300063
BROSTLocal storm report, Jul 20, 3:51 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
351 PM MST SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM DUST STORM 2 SSE PICTURE ROCKS 32.32N 111.23W
07/20/2013 PIMA AZ TRAINED SPOTTER
SPOTTER HAD NEAR 0 VISIBILITY AT HIS HOUSE DUE TO DUST.
&&
EVENT NUMBER TWC1300064
BROSTLocal storm report, Jul 20, 4:13 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM DUST STORM 3 SSW AVRA VALLEY 32.40N 111.33W
07/20/2013 PIMA AZ TRAINED SPOTTER
SPOTTER REPORTED VISBILITY DOWN TO 2 BLOCKS IN HER
NEIGHBORHOOD.
&&
EVENT NUMBER TWC1300065
BROSTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 19, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 19, 5:57 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 19, 8:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 20, 3:53 AM MST | Special Weather Statement | TWC | 52 min | |
| Jul 20, 2:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 20, 2:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 20, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 20, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 56 min |
| Jul 20, 3:13 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 59 min |
| Jul 20, 3:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 20, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 20, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 20, 4:12 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 70 min |
| Jul 20, 4:39 PM MST | Special Weather Statement | TWC | 36 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.